To the Editors: Serious allergic cutaneous reaction, especially Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are the most feared complications of antiepileptic drug (AED) therapy. SJS/TEN is reported to be two to three times more prevalent in Han Chinese than Caucasians (Chung et al., 2004), with carbamazepine use associated with 25–33% of cases for Asians (Kamaliah et al., 1998) compared to 5–6% for Europeans (Roujeau et al., 1995). Oxcarbamazepine is a 10-keto analog of carbamazepine, which acts by blocking voltage-gated sodium channels and exhibits a linear pharmacokinetic property. It does not induce its own metabolism, as it is not dependent on cytochrome P450 isozymes. The epoxide generation seen in carbamazepine, which is responsible for various cutaneous side effects, is unknown for this drug? Recently a study conducted in Taiwan found 100% association between the HLA B*1502 allele and carbamazepine-induced SJS in Han Chinese individuals (Man et al., 2007). Herein we report a 9-year-old boy who was referred on July 21, 2006 for epilepsy with a history of seizures on the third day after full-term delivery at home in a village to a couple without consanguinity/family history. At present he attends school for mentally challenged children. At age 5 years he developed left-sided complex partial seizures every 2–3 months. Clobazam 5 mg once daily was increased to 5 mg and then to 7.5 mg twice a day. He developed status epilepticus for 3 h characterized by left-sided complex partial seizures going into secondary generalization, and was referred to us after recovery from status. His electroencephalography (EEG) showed bilateral independent central epileptiform discharges with normal computed tomography (CT) scan. His repeat EEG showed right frontocentral discharges, and brain magnetic resonance imaging (MRI) showed bright signals over the periventricular regions bilaterally posteriorly and in the right thalamus, and atrophy of the head of the right hippocampus. When therapy with clobazam 10 mg twice daily failed, 150 mg oxcarbamazepine was given. Within hours, the patient developed high fever (temperature, 103°F) with rigors, severe itching over whole body, erythematous rash over face and hands, and a toxic appearance. He responded well to antipyretics and antihistamines. Oxcarbamazepine was discontinued and clobazam was continued as before. After 3 months he had another episode of seizures for which oxcarbamazepine 150 mg was administered. After 1 h, the child developed a severe reaction similar to the previous one and recovered with antipyretics and antihistamines. Valproate was added to clobazam and he remained seizure free for 5 months. Now he gets intermittent mild facial jerks but no complex partial seizures. The patient and his mother were HLA B*1502 allele positive when tested. A final diagnosis of symptomatic complex partial seizures due to perinatal insult in a child with HLA B*1502 and skin allergy as an early manifestation of SJS due to oxcarbamazepine was made. Our earlier reports for HLA B15 antigen frequencies among the Indian caste and tribal population groups studied ranges from 1.1–33%, with HLA B*1502 gene frequencies in Bhils (4%) (Shankarkumar, 2004a) and Pawra (6%) (Shankarkumar, 2004b) tribes from Maharashtra Mumbai. The SJS/TEN susceptibility locus maps tightly to the region of the HLA B gene (Hung et al., 2006). The strong linkage suggests that the product of this gene may have a direct functional role in drug hypersensitivity. It has been proposed that the HLA B*1502 allele codes for a molecule that is displayed on the surface of antigen-presenting cells (Chung et al., 2007). Oxcarbamazepine and carbamazepine, or their metabolites, combine with the unknown peptide and bind to this molecule, which then activates naive CD8 + T lymphocytes that in turn proliferate, leading to SJS/TEN. Ours is the first drug-induced HLA B*1502 allele–associated case that has been identified among the Indian epilepsy patient population, which recommends genetic screening for this HLA allele to predict and reduce drug-induced reactions. We confirm that we have read the Journal's position on issues involved in ethical publication and affirm that this report is consistent with those guidelines. Disclosure: None of the authors has any conflict of interest to disclose.
No takes yet. Share an insight, caveat, or question.
Shankarkumar et al. (2009) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: